Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Using Serostim
May 29, 2000

I am a 33 year old male who has been living with HIV/AIDS for three years. My current counts are 450 tcell and non-detectable viral load. I was on a combination of combivir and crixivan for an initial three year period and have only recently switched to a combination of Combivir and Ziagen about four months ago which seems to be working well. Recently I went through a Bioimpedence test which showed that my Phase Angle was about 3.7, after consultation with my physician we decided to begin using the human growth hormone, Serostim. It seemed to be working well and the side-effects were mild. The most noticeable difference I saw was a "swelling" in my hands and feet. About three weeks into the treatment I awoke one night with my hands screaming in pain. The pain was similar to the feeling of body parts "falling asleep" and then waking up. It was a very painful experience and I became quite concerned. I spoke to my physician and the nurse who is watching my treatment with the Serostim and haven't received what I deem satisfactory explanations for what is going on...

I have noticed that I have whiteness around the second joint of my fingers and that they continually have a numb feeling when I am not using them. This "symptom" is also evident in the joints where my feet meet my toes although I haven't had any pain in that area I do have a continuous numbness there also. After another bioimpedence test we saw that my weight was up, percentage of fat had lowered, I was not retaining water and that my Phase Angle had lowered to 3.2. I found this to be a little alarming. Since the pain and numbness I have taken a short break from the Serostim but it doesn't seem to help much. My doctor prescribed Celebrex, I guess to help with the pain and as an anti-inflammatory. I would appreciate any information you could provide about what the problem may be. I understand you may not be familiar with the use of Serostim but any suggestions would be greatly appreciated. As always, thank you for you wonderful work. brian

Response from Dr. Fisher

Pain and swelling in joints can occur as a side effect to serostim. You might actually have symptoms of carpal tunnel syndrome (CTS) in your wrists. You might try a different anabolic agent such as oxandrolone to see if you can gain weight/muscle without these symptoms. Also consider an evaluation for CTS...there are non-invasive treatments that can help (such as splinting, exercise).

Alvan Fisher, M.D.


Previous
sensitivity to oxandrine
Next
Boiling Tap Water

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement